South Dakota, 2007

Hail in South Dakota, June 30, 2007

June 30, 2007 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm dropped golf ball sized hail west of Keystone.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm dropped golf ball sized hail west of Keystone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 2:00 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 2:00 PM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT SAT JUN 30 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES FRONTAL BOUNDARY
PUSHING SLOWLY INTO FAR WESTERN SOUTH DAKOTA...WHILE HIGH PRESSURE
REMAINS OVER THE MIDWEST. GUSTY SOUTHERLY WINDS CONTINUE AHEAD OF
THE FRONT OVER THE SOUTH DAKOTA PLAINS...WITH TEMPERATURES PUSHING
THROUGH THE 90S. UPPER LEVEL ANALYSIS PLACES LARGE UPPER RIDGE OVER
THE HIGH PLAINS..WITH A SHORT WAVE SLIDING THROUGH EASTERN WYOMING.
FOR TONIGHT...AFOREMENTIONED UPPER WAVE WILL CONTINUE SLIDING SLOWLY
TO THE EAST...WHICH MAY RESULT IN SOME ISOLATED THUNDERSTORMS
DEVELOPING OVER THE WESTERN CWFA WHERE LATEST GUIDANCE PLACES CAPE
VALUES OF 1000-2000 J/KG AND CAP CONTINUING TO WEAKEN. OVER SOUTH
CENTRAL SOUTH DAKOTA...MOIST SOUTHEASTERLY FLOW WILL AGAIN BE
RESPONSIBLE FOR SOME PATCHY FOG AND LOW STRATUS DEVELOPING AND
MOVING INTO THE AREA. FOR SUNDAY...A STRONG SHORT WAVE WILL APPROACH
THE AREA TOMORROW AFTERNOON SLIGHTLY FLATTENING OUT THE RIDGE.
MODELS INDICATE CAPE VALUES OF 1500-2500 J/KG WITH CAP ERODING BY
MID-LATE AFTERNOON. ALSO...0-6 KM BULK SHEAR VALUES ARE SUPPORTIVE
OF ROTATING STORMS INTO THE EVENING HOURS. RIDGE WILL SLIGHTLY
RE-AMPLIFY ON MONDAY WITH TEMPERATURES EXPECTED TO PUSH ABOVE THE
CENTURY MARK OVER MANY PARTS OF THE SOUTH DAKOTA PLAINS. ANOTHER
UPPER WAVE SLIDES THROUGH THE REGION BRINGING YET ANOTHER CHANCE OF
THUNDERSTORMS...PARTICULARLY IN THE EVENING HOURS.

EXTENDED...UPPER LEVEL RIDGE FLATTENS...WITH DECENT SHORTWAVE MOVING
ACROSS THE AREA TUESDAY. WITH COOLING MID LEVEL TEMPERATURES AND
MOIST NORTH/NORTHEAST FLOW OVER THE AREA...THUNDERSTORMS LOOK
POSSIBLE TUESDAY AFTERNOON/EVENING ESPECIALLY AROUND THE BLACK
HILLS. SURFACE HIGH DROPS IN THE AREA WEDNESDAY AS UPPER RIDGE
BUILDS NORTHWARD OVER THE NORTHERN ROCKIES. THIS WILL ALLOW FOR DRY
WEATHER AND SLIGHTLY COOLER TEMPERATURES. AREA WILL REMAIN JUST EAST
OF UPPER RIDGE AXIS FOR THE END OF THE WEEK...WITH TEMPERATURES
APPROACHING TRIPLE DIGITS BY SATURDAY.

&&

.AVIATION...VFR CONDITIONS ACROSS THE AREA THIS EVENING WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTHEAST WYOMING/NORTHWEST
SOUTH DAKOTA. AREA OF IFR CIGS/VSBY EXPECTED ACROSS SOUTH CENTRAL
SOUTH DAKOTA LATE TONIGHT AS STRATUS SPREADS ACROSS THAT AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 30, 5:49 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
649 AM MDT SAT JUN 30 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
649 AM MDT (749 AM CDT) SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR LATE DAY AND EVENING THUNDERSTORMS
ACROSS NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH
DAKOTA. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
FROM SUNDAY THROUGH TUESDAY...MAINLY DURING THE AFTERNOON AND
EVENING HOURS. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME...BUT A FEW COULD BECOME STRONG TO SEVERE...ESPECIALLY
ACROSS NORTHWEST SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 30, 4:11 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
511 PM MDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 WNW MOUNT RUSHMORE    43.91N 103.55W
06/30/2007  E1.75 INCH       PENNINGTON         SD   PUBLIC

&&

SCHILD

The radar

The Rapid City radar (KUDX), 61 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
June 30, 4:11 PM MST
Where
Pennington County, 5 mi WSW of Keystone
Measured
1.75 in hail
Reported by
Public
Coordinates
43.872, -103.513

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33987.